MAUDE Adverse Event Report: COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY

COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Model Number N/A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the flexible stiffener of two ultrathane mac-loc locking loop multipurpose drainage catheters were difficult to remove during a ureterostomy tube exchange procedure on an unknown patient.According to standard practice, the catheter was being exchanged after two months of use.The wire guide was advanced in order to remove the existing catheter from the patient.A new catheter was then advanced over the wire and placed into an adequate position.It was then that difficulty was experienced, as the plastic stiffener "would not release." the catheter and stiffener were removed as a unit and both the catheter and the stiffener were flushed.The physician again advanced the catheter into the correct position and found that the stiffener was unable to be removed from the catheter, even as force was used.A second catheter was opened and thoroughly flushed.While on the sterile table, difficulty was experienced when attempting to pull the stiffener from the catheter; however, it was reported that the stiffener was able to be removed at that time.Once inside the patient, the second device experienced the same failure, as the stiffener was unable to be removed from the catheter.A device from another manufacturer was opened and used to complete the procedure successfully.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Initial reporter occupation: material/purchasing analyst.Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown, or unavailable.Investigation ¿ evaluation: on 13apr2022, cook medical inc.Received a complaint from a representative of unity hospital, fridley mn (united states).It was reported an ultrathane mac-loc locking loop biliary drainage catheter (rpn: ult10.2-38-45-p-6s-clm-rh; lot: 14268657) was used for a ureterostomy tube exchange, as is standard practice after 2 months of use.The wire guide was advanced in order to remove the existing catheter from the patient.A new catheter was then advanced over the wire and placed into an adequate position.It was then that difficulty was experienced, as the plastic stiffener "would not release." the catheter and stiffener were removed as a unit and both the catheter and the stiffener were flushed with half strength saline.The physician again advanced the catheter into the correct position and found that the stiffener was unable to be removed from the catheter, even as force was used.A second catheter was opened and thoroughly flushed.While on the sterile table, difficulty was experienced when attempting to pull the stiffener from the catheter; however, it was reported that the stiffener was able to be removed at that time.Once inside the patient, the second device experienced the same failure, as the stiffener was unable to be removed from the catheter.A device from another manufacturer was opened and used to complete the procedure successfully.The patient did not experience any adverse effects due to this occurrence.Reviews of the complaint history, device history record (dhr), instructions for use (ifu), quality control procedures, and specifications of the device, as well as a visual inspection, functional test, and dimensional verification, were conducted during the investigation.The reported complaint devices were not returned and their dimensions could not be verified.However, the customer did return two unopened devices having the same reported lot number.During an examination of both devices, no difficulty was encountered when advancing and removing the supplied flexible stiffeners.Both the catheters and stiffeners were confirmed to be within specification.Additionally, a document-based investigation evaluation was performed.In response to this incident, cook completed a review of the product device master record (dmr) and concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for lot 14268657 and related subassembly lots confirmed no relevant recorded nonconformances.To date, a further search of our database records found this to be the only complaint received involving the reported lot number.Since there is objective evidence the dhr was fully executed, cook medical inc.Has concluded there is no evidence the devices were manufactured out of specification, or that there are non-conforming devices in house or in the field.Cook also reviewed the product labeling.The product ifu, [t_multi2_rev1] ¿multipurpose drainage catheter,¿ states: "precautions: when inserting a stiffening cannula into a catheter with retention suture, hold suture during cannula insertion to avoid bunching or tangling of suture.A tfe-coated wire guide must be used with ultrathane® catheters.How supplied: supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, inspection of the returned devices, and the results of the investigation, cook medical has concluded that the root cause category would fall under cause traced to component failure, being defined as component failure without any design or manufacturing issue.Per the attached ifu, a tfe-coated wire guide is to be used during the procedure.Use of other wire guides may result in difficulty of advancement and/or removal of the stiffener.The user facility did not specify the kind of wire guide used in the procedure.It possible this contributed to the difficult withdrawal, but this cannot be confirmed without additional information.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER
Common Device Name
GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14208090
Report Number1820334-2022-00652
Device Sequence Number14561720
Product Code GBO
UDI-Device Identifier00827002097667
UDI-Public(01)00827002097667(17)241011(10)14268657
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/11/2024
Device Model NumberN/A
Device Catalogue NumberULT10.2-38-45-P-6S-CLM-RH
Device Lot Number14268657
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/18/2022
Supplement Date Received by Manufacturer11/28/2022
Initial Report FDA Received Date04/26/2022
Supplement Report FDA Received Date12/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/11/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OMINPAQUE 300 HALF STRENGTH; STERILE SALINE; TERUMO STIFF GLIDE WIRE (160CM)
Patient SexUnknown